Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS Cleveland, OH

August 19, 2005Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 19, 2005, 5:12 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 5:12 PM EDT (21:12 UTC)
Expired
Aug 19, 2005, 6:19 PM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 152 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:45 PM EDTHAIL 0.75Cambridge Springs, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:05 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 192112
SVRCLE
PAC039-049-192215-
/O.NEW.KCLE.SV.W.0219.050819T2112Z-050819T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  ALBION...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE WATERFORD...UNION CITY...NORTH EAST...
  GIRARD...ERIE...EDINBORO...CORRY AND CAMBRIDGE SPRINGS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4198 8051 4168 8040 4186 7962 4200 7961
      4199 7977 4226 7977

$$

LEINS
2 follow-up statements
000 
WWUS51 KCLE 192144
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT FRI AUG 19 2005

PAC039-049-192215-
/O.CON.KCLE.SV.W.0219.000000T0000Z-050819T2215Z/
CRAWFORD PA-ERIE PA-
544 PM EDT FRI AUG 19 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR ERIE
AND CRAWFORD COUNTIES...


AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR CAMBRIDGE SPRINGS...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERFORD...
  UNION CITY...
  NORTH EAST...
  CORRY...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4198 8051 4168 8040 4186 7962 4200 7961
      4199 7977 4226 7977

$$
000 
WWUS51 KCLE 192219
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT FRI AUG 19 2005

PAC039-049-192228-
/O.EXP.KCLE.SV.W.0219.000000T0000Z-050819T2215Z/
CRAWFORD PA-ERIE PA-
618 PM EDT FRI AUG 19 2005


...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CRAWFORD COUNTIES 
EXPIRED AT 615 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4198 8051 4168 8040 4186 7962 4200 7961
      4199 7977 4226 7977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:10 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 19, 4:10 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
410 PM EDT FRI AUG 19 2005

.SHORT TERM UPDATE...
QUICK UPDATE FOR TORNADO WATCH 735 IN EFFECT FOR NW PA UNTIL 10 PM.
THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ALONG INTERSTATE 90 IN
ASHTABULA COUNTY...ALSO EVIDENT BY VERY THIN LINE OF CU ON VIS
SATELLITE.  ANTICIPATE ADDITIONAL DEVELOPMENT TO CONTINUE ALONG THIS
LINE WHERE SEVERE PARAMETERS ARE THE MOST FAVORABLE...BUT CONFINED
TO AREAS EAST OF A CLEVELAND TO YOUNGSTOWN LINE.

.PREVIOUS SHORT TERM(THIS EVENING THROUGH SATURDAY NIGHT)...
THE ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON ESPECIALLY
EAST OF CLE WITH SHEAR REMAINING RELATIVELY HIGH OVR NW PA. DEEP
SHEAR (0-6 KM) FROM EAST OF CLE TO ERI IS ADEQUATE TO SUPPORT
SUPERCELLS ( NEAR 40 KTS) AND CAPE HAS RISEN TO OVER 2000 J/KG WITH
CIN DECREASING TO NEAR 0. CONVECTION SHOULD DVLP SOON FROM PERHAPS
ASHTABULA COUNTY SWD TO CANTON AND THEN PROGRESS EWD. SEVERE
POTENTIAL IS FAIRLY HIGH WITH DOWNDRAFT CAPE NEAR 1300 J/KG WITH
EFFECTIVE SHEAR NR 65 KNOTS SUPERCELL COMPOSITE VALUES NR 6.
DAMAGING WINDS ARE THE LIKELY. TORNADOES CAN NOT BE RULED AS 0-1 KM
SHEAR IS AROUND 15 TO 20 KNOTS BUT LCL HEIGHT ARE ABOVE 2500 FT.

THIS CONVECTION WILL QUICKLY PROGRESS EWD AND THE REMAINDER OF THE
EVENING SHOULD BE FAIR AND HUMID.

SATURDAY AFTERNOON MAY HAVE A SIMILAR ROUND OF CONVECTION WITH DEEP
SHEAR FCST TO BE 30-40 KNOTS WITH CAPE GREATER THAN 2000 J/KG IN
ADVANCE OF A COLD FRONT.

&&

.LONG TERM(SUN-FRI)...
LITTLE CHANGE IN THINKING ON THE EXTENDED WITH A MUCH COOLER AND
MORE COMFORTABLE PERIOD EXPECTED AS THE LONG WAVE TROF LINGERS IN
THE EAST. MUCH COOLER CONDITIONS FOR MONDAY WITH A SLOW WARMING
TREND. LOW LEVEL INVERSION IS RATHER LOW ON MONDAY AROUND 5000 FEET
SO THE THREAT OF LAKE EFFECT SHOWERS IS RATHER LOW. WE WILL DROP THE
MENTION OF PCPN AND KEEP THE WEEK DRY UNTIL FRIDAY WHEN A WEAK FRONT
WILL MOVE EAST.

&&

.AVIATION(18Z-18Z)...
EASTERN AREA IS UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS WHILE
WESTERN HALF OF THE AREA IS UNDER A SLIGHT RISK.  EXPECTING TROUGH
OF LOW PRESSURE MOVING EAST ACROSS WESTERN THIRD OF OHIO TO MOVE
EAST AND TRIGGER THUNDERSTORMS.  CLOUDS CLEARING OUT OVER THIS AREA
ALLOWING TEMPERATURES TO HEAT UP AND ATMOSPHERE TO DESTABILIZE.
WILL MENTION THREAT OF STRONG WINDS IN TEMPO GROUPS OVER EASTERN
HALF OF THE AREA FOR LATER THIS AFTERNOON INTO EARLY EVENING.
EXPECTING FOG TO DEVELOP AGAIN TONIGHT BUT NOT ANY LOWER THAN 2
MILES. FOG WILL DISSIPATE WITH LEFTOVER HAZE TOMORROW MORNING GIVING
WAY TO DIURNAL CUMULUS AT 5000 FEET BY LATE MORNING MAINLY WESTERN
TWO THIRDS.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...LEINS/REL
LONG TERM...REL
AVIATION...LOMBARDY
Hazardous weather outlook, Aug 19, 9:11 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
911 AM EDT FRI AUG 19 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200852-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
911 AM EDT FRI AUG 19 2005

UPDATED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OVER MICHIGAN WILL MOVE EAST TODAY...DRAGGING
A TROUGH OF LOW PRESSURE ACROSS THE LOCAL AREA. NEAR THE TROUGH...
THUNDERSTORMS WILL DEVELOP. THE BEST CHANCE FOR THUNDERSTORMS IS
ALONG AND EAST OF A LINE FROM CLEVELAND TO MANSFIELD THIS AFTERNOON
THROUGH THE EVENING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF THE LINE
FROM CLEVELAND TO MANSFIELD.  THERE IS A THREAT OF STRONG
THUNDERSTORM WINDS AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. ALONG
AND AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND
EVENING HOURS ON SATURDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY ACROSS THE
ENTIRE AREA. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE WITH
ANY SEVERE THUNDERSTORM ON SATURDAY.

THE COLD FRONT WILL USHER IN AN AUTUMN LIKE AIRMASS ACROSS THE GREAT
LAKES. THE COMBINATION OF THE WARM LAKE TEMPERATURES AND THE COLD
AIR ALOFT MAY CREATE A FAVORABLE ENVIRONMENT FOR THE FORMATION OF
WATERSPOUTS OVER LAKE ERIE SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION IS POSSIBLE FOR THE ENTIRE AREA AGAIN ON SATURDAY.

LOMBARDY

LOMBARDY

In the hours before

Special weather statement, Aug 19, 4:16 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT FRI AUG 19 2005

PAZ001>003-200000-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
INCLUDING THE CITIES OF...ERIE AND MEADVILLE
416 PM EDT FRI AUG 19 2005

...TORNADO WATCH NUMBER 735 IN EFFECT UNTIL 10 PM EDT FOR THE
FOLLOWING COUNTIES IN NORTHWEST PENNSYLVANIA...

ERIE...
CRAWFORD...
INCLUDING THE NEARSHORE WATERS OF LAKE ERIE FROM CONNEAUT OHIO TO
RIPLEY NEW YORK...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.

LEINS
Special weather statement, Aug 19, 4:16 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT FRI AUG 19 2005

PAZ001>003-200000-
CRAWFORD PA-NORTHERN ERIE PA-SOUTHERN ERIE PA-
INCLUDING THE CITIES OF...ERIE AND MEADVILLE
416 PM EDT FRI AUG 19 2005

...TORNADO WATCH NUMBER 735 IN EFFECT UNTIL 10 PM EDT FOR THE
FOLLOWING COUNTIES IN NORTHWEST PENNSYLVANIA...

ERIE...
CRAWFORD...
INCLUDING THE NEARSHORE AND OPEN WATERS OF LAKE ERIE FROM CONNEAUT
OHIO TO RIPLEY NEW YORK...

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.

LEINS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:23 PM EDTSevere Thunderstorm WarningCLECrawford67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.